Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 86, NWS Albuquerque, NM

September 2, 2013McKinley County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 2, 2013, 1:10 PM MDT for McKinley County, Sandoval County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2013, 1:10 PM MDT (19:10 UTC)
Expired
Sep 2, 2013, 3:15 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties McKinley County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 55 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WGUS55 KABQ 021910
FFWABQ
NMC031-043-022115-
/O.NEW.KABQ.FF.W.0086.130902T1910Z-130902T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
110 PM MDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
  EAST CENTRAL MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 315 PM MDT

* AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME EAST CENTRAL
  MCKINLEY COUNTY...OR ABOUT 26 MILES NORTH OF LAGUNA PUEBLO AND
  9 MILES NORTHWEST OF MARQUEZ. THE STORM PRODUCING VERY HEAVY RAIN
  WAS DRIFTING TOWARDS THE SOUTH. EXPECT BETWEEN 1.25 TO 1.75 INCHES
  FROM THIS CELL. THE EAST SLOPES OF MESA CHIVATO INCLUDING THE 
  DRAINAGES OF TAPIA AND DE PEDRO PADILLA WILL BE IMPACTD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

&&

LAT...LON 3536 10726 3533 10745 3551 10742 3552 10729

$$
50
1 follow-up statement
931 
WGUS75 KABQ 021943
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
143 PM MDT MON SEP 2 2013

NMC031-043-022115-
/O.CON.KABQ.FF.W.0086.000000T0000Z-130902T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANDOVAL-MCKINLEY-
143 PM MDT MON SEP 2 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR EAST
CENTRAL MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO OCCASIONALLY HEAVY RAIN OVER EXTREME EAST
CENTRAL MCKINLEY COUNTY...OR ABOUT 23 MILES NORTH OF LAGUNA PUEBLO.
THE STORM WHICH HAD PRODUCED THE VERY HEAVY RAIN HAS WEAKENED SOME.  
DRAINAGES FOUND ALONG THE EAST SLOPES OF MESA CHIVATO...NORTHWEST OF
MARQUEZ WILL BE IMPACTED BY HEAVY RUNOFF. 

LOCATIONS IMPACTED INCLUDE...
  RURAL EAST CENTRAL MCKINLEY COUNTY...
  RURAL SOUTHWESTERN SANDOVAL COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF A QUARTER OF AN INCH ARE POSSIBLE IN
THE WARNED AREA.

&&

LAT...LON 3536 10726 3533 10745 3551 10742 3552 10729

$$
50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 11:34 AM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 2, 11:34 AM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1134 AM MDT MON SEP 2 2013

.AVIATION...
18Z TAF CYCLE
MID CLOUD COVER LEADING TO A SLOWER START TO CONVECTION TODAY.
STILL EXPECTING VERY ACTIVE AFTERNOON AND EVENING AS PLENTIFUL
RESIDUAL MOISTURE COMBINES WITH INTENSE DAYTIME HEATING. MOST
ACTIVITY EXPECTED FROM CONT DIVIDE E TO CENTRAL AND NE HIGHLANDS.
UPPER HIGH CENTER JOGGING SLIGHTLY TO THE NW AND WILL BE OVR NW
PLATEAU BY LATE AFTERNOON. CLOCKWISE STEERING FLOW WILL TAKE
STORMS EAST OF CENTRAL MTN CHAIN SWD AND STORMS OVER SW AND W-C NM
TO THE N AND NE. STORMS OVER NW NM WILL PRIMARILY DRIFT NORTHEAST
TO EAST. LOCALLY HEAVY RAIN...SMALL HAIL AND LOW VSBYS WILL BE THE
MAIN CONCERN THIS AFTN/EVE. MT TOPS MAY OCCASIONALLY BE OBSCURED.
MOST CONVECTION SHOULD DIMINISH BY 06Z WITH GRADUALLY CLEARING
SKIES FROM EAST TO WEST OVERNIGHT.

33

&&

.PREV DISCUSSION...335 AM MDT MON SEP 2 2013...
UPPER HIGH TO REMAIN DIRECTLY OVER NEW MEXICO TODAY THEN SLOWLY
WANDER NORTH...BECOMING CENTERED OVER SOUTH CENTRAL CO BY TUESDAY
EVENING...AND DRIFTING EVEN FARTHER NORTH BY 12Z THU.

FORECAST TRENDS REMAIN UNCHANGED FROM 24 HOURS AGO. ANOTHER ACTIVE
DAY TODAY BEFORE A DRYING TREND COMMENCES. MODELS STILL SUGGEST
LOCALES IN/NEAR THE CENTRAL MOUNTAIN CHAIN AND ADJACENT EASTERN
PLAINS WILL BE MOST FAVORED FOR WETTING RAIN TODAY AND THIS
EVENING...ALONG WITH SOME OF THE WEST CENTRAL/NORTHWEST HIGHER
TERRAIN. SLOW CELL MOTION WILL LEAD TO POTENTIAL FOR LOCALLY HEAVY
RAIN. HIGHS TODAY REMAIN NEAR TO ABOVE AVERAGE BUT NEAR RECORD
BREAKING HEAT SEEN IN RECENT DAYS FOR THE EAST AND LOWER/MID RGV
WILL BE ABSENT.

ON TUESDAY...DRIER AND MORE STABLE AIR STARTS TO WORK ITS WAY INTO
THE EAST...SHIFTING THE FOCUS FOR CONVECTION TO THE NORTHWEST HALF
TO THIRD OF THE FORECAST AREA. THE DRYING TREND BECOMES MORE
PRONOUNCED WEDNESDAY AND THURSDAY...RELEGATING MOST CONVECTION TO
THE WEST CENTRAL AND NORTHERN HIGH TERRAIN. DAYTIME HIGHS WARM AGAIN
WITH THE NORTH CENTRAL AND NORTHEAST LOOKING TO BE CONSIDERABLY
ABOVE NORMAL.

UPPER AIR PATTERN CHANGES LITTLE UNTIL THIS WEEKEND WHEN A TROUGH
PASSES THROUGH THE NORTHERN ROCKIES. MODELS HAVE UNDERGONE SOME
GYRATIONS IN REGARDS TO HOW MUCH THE RIDGE WILL BE SUPPRESSED. AT
THIS TIME NEXT MONDAY AND TUESDAY COULD BE MORE ACTIVE AS THE
WESTERLIES ARE ALLOWED TO DOMINATE THE NORTHERN TIER OF NEW MEXICO
AND A FRONT SAGS INTO THE PLAINS.

.FIRE WEATHER...
A FAIRLY ACTIVE THUNDERSTORM DAY IN STORE FOR TODAY AND SOMEWHAT ON
TUESDAY...THEN A SIGNIFICANT DRYING TREND IS IN STORE FOR THE MIDDLE
TO LATTER HALF OF THE WORK WEEK.

BACK DOOR COLD FRONT HAS USHERED IN BOUNDARY LEVEL MOISTURE ACROSS
THE EASTERN PLAINS AND THROUGH THE GAPS OF THE CENTRAL MOUNTAIN
CHAIN TO THE CONTINENTAL DIVIDE. WITH THIS MOISTURE ESSENTIALLY
TRAPPED UNDERNEATH THE UPPER LEVEL HIGH...ANOTHER ACTIVE DAY OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED. WETTING RAINS WILL BE
FAVORED ACROSS THE NORTHERN MOUNTAINS AND PORTIONS OF THE EASTERN
PLAINS. STORMS MOTIONS WILL BE SLOW AND ERRATIC WITH THE CENTER OF
THE UPPER HIGH OVER THE NORTHERN MTNS BY AFTERNOON. STORMS ACROSS
THE PLAINS SHOULD GENERALLY MOVE SOUTH...WHILE STORMS ACROSS THE
WEST WILL DRIFT NORTHWARD. DAYTIME HUMIDITIES ARE EXPECTED TO STAY
ABOVE 25 PERCENT FOR MOST OF THE AREA.

THE UPPER LEVEL HIGH WILL SHIFT NORTHWARD OVER COLORADO ON
TUESDAY...WHICH WILL ALLOW FOR SOME MID LEVEL DRY AIR TO WORK INTO
EASTERN NEW MEXICO. THUS...STORMS WILL BE FAVORED ACROSS THE WEST.
WETTING RAIN FOOTPRINTS WILL BE REDUCED OVER TODAY.

THE UPPER LEVEL HIGH MOVES VERY LITTLE FOR THE REMAINDER OF THE WORK
WEEK.  THIS ALLOWS THE MID LEVEL DRY AIR FROM THE MID WEST TO
CONTINUE TO ROUND THE UPPER HIGH AND MOVE INTO NEW MEXICO. THUS...A
SIGNIFICANT DRYING TREND WILL BE IN STORE.  ON WEDNESDAY...STORM
COVERAGE WILL BE REDUCED FURTHER...GENERALLY FAVORING THE NORTHERN
AND WEST CENTRAL MTNS. MINIMUM HUMIDITIES IN THE LOW 20S AND PERHAPS
HIGH TEENS WILL BE COMMON FOR THE LOWER ELEVATIONS...WITH MID 20S TO
LOW 30S ACROSS THE HIGHER ELEVATIONS. THE DRY AIR BECOMES FULLY
ENTRENCHED OVER NM BY THURSDAY AND FRIDAY AND VERY FEW STORMS ARE
EXPECTED. HIGH MIXING HEIGHTS ON WEDNESDAY WILL BE REDUCED THURSDAY
AND FRIDAY...KEEPING DAYTIME HUMIDITIES FROM DROPPING MUCH FURTHER
THAN ON WEDNESDAY.

POOR TO GOOD VENTILATION TODAY AND TUESDAY WILL TREND UPWARD ON
WEDNESDAY INTO THE GOOD TO EXCELLENT CATEGORY...BUT WILL START TO
TREND DOWNWARD AGAIN ON THURSDAY AND FRIDAY WITH THE AFOREMENTIONED
LOWER MIXING HEIGHTS.

LITTLE INCREASE IN MOISTURE IS EXPECTED FOR THE WEEKEND...BUT AT
THIS TIME...STORMS CONTINUE TO LOOK RATHER SCARCE.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHY
Hazardous weather outlook, Sep 2, 6:00 AM MDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON SEP 2 2013

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL REMAIN ACTIVE TODAY AND THIS EVENING. SLOW MOVING
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SLOW MOVING THUNDERSTORMS WILL BE MOST ACTIVE OVER THE WEST CENTRAL
AND NORTH ON TUESDAY. LOCALLY HEAVY RAINFALL COULD LEAD TO MINOR
FLOODING.

A DRYING TREND SHOULD REDUCE THE NUMBER OF STORMS FOR THE REMAINDER
OF THE WORK WEEK. STORMS THAT DO DEVELOP SHOULD FAVOR THE NORTH AND
WEST CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
TO THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

In the hours before

Special weather statement, Sep 2, 12:41 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1241 PM MDT MON SEP 2 2013

NMZ506-507-021915-
WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
1241 PM MDT MON SEP 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN MCKINLEY AND
SOUTHWESTERN SANDOVAL COUNTIES THROUGH 115 PM MDT...

AT 1234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF MARQUEZ...OR ABOUT 29 MILES
NORTH OF LAGUNA PUEBLO...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES.

&&

LAT...LON 3547 10722 3534 10736 3545 10742 3553 10734
TIME...MOT...LOC 1841Z 313DEG 4KT 3546 10732

50
Special weather statement, Sep 2, 1:05 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
105 PM MDT MON SEP 2 2013

NMZ518-521-021930-
SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
105 PM MDT MON SEP 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BERNALILLO AND
EXTREME SOUTHEASTERN SANDOVAL COUNTIES THROUGH 130 PM MDT...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANDIA PARK...OR ABOUT 15 MILES SOUTHEAST OF
BERNALILLO...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANDIA PARK AND SAN ANTONITO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3517 10626 3513 10643 3522 10641 3523 10634
TIME...MOT...LOC 1905Z 346DEG 3KT 3518 10635

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:17 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora88 min
Sep 1, 6:32 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval118 min
Sep 1, 6:57 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance2 hr
Sep 1, 7:37 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro113 min
Sep 1, 8:08 PM MDTAreal Flood AdvisoryABQSan Juan112 min
Sep 1, 8:17 PM MDTAreal Flood AdvisoryABQGuadalupe118 min
Sep 1, 9:55 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Quay, San Miguel110 min
Sep 1, 10:04 PM MDTAreal Flood AdvisoryABQSan Juan116 min
Sep 1, 10:22 PM MDTAreal Flood AdvisoryABQColfax, Union113 min
Sep 2, 12:41 PM MDTSpecial Weather StatementABQSandoval34 min
Sep 2, 12:48 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval117 min
Sep 2, 12:55 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval2 hr
Sep 2, 1:05 PM MDTSpecial Weather StatementABQBernalillo25 min
Sep 2, 1:14 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Sep 2, 1:24 PM MDTSpecial Weather StatementABQTaos36 min
Sep 2, 2:31 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Sep 2, 2:42 PM MDTAreal Flood AdvisoryABQCatron, Cibola2 hr
Sep 2, 2:50 PM MDTAreal Flood AdvisoryABQSandoval115 min
Sep 2, 3:54 PM MDTAreal Flood AdvisoryABQSan Miguel111 min
Sep 2, 3:57 PM MDTSpecial Weather StatementABQCibola33 min
Sep 2, 4:00 PM MDTAreal Flood AdvisoryABQCibola2 hr
Sep 2, 4:16 PM MDTFlash Flood WarningABQSan Miguel119 min
Sep 2, 4:26 PM MDTFlash Flood WarningABQCibola2 hr
Sep 2, 5:07 PM MDTAreal Flood AdvisoryABQGuadalupe, Harding, Mora, San Miguel113 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.